MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 32MM X 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 32MM X 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 71337648
Medical Device Problem Code Degraded (1153)
Health Effect - Clinical Codes Failure of Implant (1924); Metal Related Pathology (4530)
Date of Event 09/20/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, 1 year and 8 months after an arthroscopy performed on (b)(6) 2022 in which a r3 system was implanted, the patient suffered from early wear of the polyethylene insert with clinical observation of metallosis due to friction in the subsequent metallic components generating complications and pigmentation alterations and possible infection in the tissues surrounding the treated area.The patient underwent a revision surgery.It is unknown which devices were explanted.The current state of health of the patient is unknown.
 
Event or Problem Description
It was reported that, 1 year and 8 months after an arthroscopy performed on (b)(6) 2022 in which a r3 system was implanted, the patient suffered from early wear of the polyethylene insert with clinical observation of metallosis due to friction in the subsequent metallic components generating complications and pigmentation alterations and possible infection in the tissues surrounding the treated area.The patient underwent a revision surgery.It is unknown which devices were explanted.Patient's health status is good.
 
Additional Manufacturer Narrative
B5: describe event or problem, e1: name and address, e2: health professional, e3: occupation.Section h3, h6: the reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the r3 20 degree xlpe acetabular liner 32mm id x od 48mm.Therefore, no investigation is deemed for the other devices.The clinical/medical investigation concluded that the four provided photos of the explanted devices and tissue confirm the pigmentation alterations of the tissue and wear on the exterior side of the poly insert.However, the root cause of the reported issue of early poly wear and friction of the metal components cannot be confirmed as it is not known what the femoral head would have articulated with that would give the wear unless a foreign debris was between the head and liner.Information around the ¿possible infection¿ was not reported to conclude if it was diagnosed or ruled out.Thus, our assessment of the provided image of the removed tissue does not contribute to the confirmation (or findings) of an infection.Without the requested surgical reports, it is unknown whether the initial implant positioning or migration over time led to the reported wear of the poly insert and friction of the metal components resulting in the metallosis and subsequent revision surgery.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems revealed that wear of the polyethylene, metal and ceramic articulating surfaces of acetabular components may occur as an adverse event.Higher rates of wear may be initiated by the presence of particles of cement, metal, or other debris which can develop during or as a result of the surgical procedure and cause abrasion of the articulating surfaces.This has been identified as an adverse event.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.A review of the sterilization records revealed the batch was sterilized within normal parameters.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include irregular implant interaction, abnormal motion over time or patient condition.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 20 DEG XLPE ACET LNR 32MM X 48MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17936099
Report Number1020279-2023-01942
Device Sequence Number6455517
Product Code JDI
UDI-Device Identifier03596010598479
UDI-Public03596010598479
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K113848
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Consumer,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71337648
Device Lot Number21JM11577
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2023
Supplement Date Received by Manufacturer11/21/2023
Initial Report FDA Received Date10/13/2023
Supplement Report FDA Received Date11/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/03/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71335548 / LOT NUMBER: 21CW00021; 71336500 / LOT NUMBER: 17EM19884
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age65 YR
Patient SexFemale
Patient Weight85 KG